Alert archive / Pennsylvania / Flash Flood Watches in 2017
Flash Flood Watch 9, NWS State College, PA
NWS State College, PA issued this flash flood watch at Jul 27, 2017, 1:46 PM EDT for 16 counties in Pennsylvania. It took effect at Jul 28, 2017, 2:00 PM EDT. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Jul 27, 2017, 1:46 PM EDT (17:46 UTC)
- In effect from
- Jul 28, 2017, 2:00 PM EDT
- Expired
- Jul 29, 2017, 6:54 AM EDT
- In force
- 17 hr
- Issued by
- NWS State College, PA
- Flood severity
- None
Counties Adams County, PA, Bedford County, PA, Blair County, PA, Cambria County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Mifflin County, PA, Perry County, PA, Somerset County, PA, York County, PA
The radar
The State College radar (KCCX), 86 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 5.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 669 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
265 WGUS61 KCTP 271746 FFACTP URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service State College PA 146 PM EDT Thu Jul 27 2017 PAZ024>028-033>036-056-057-059-063>066-280200- /O.NEW.KCTP.FF.A.0009.170728T1800Z-170729T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton- Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster- Including the cities of Johnstown, Altoona, Huntingdon, Mount Union, Lewistown, Mifflintown, Somerset, Bedford, McConnellsburg, Chambersburg, Newport, Harrisburg, Hershey, Lebanon, Carlisle, Gettysburg, York, and Lancaster 146 PM EDT Thu Jul 27 2017 ...FLASH FLOOD WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY AFTERNOON... The National Weather Service in State College has issued a * Flash Flood Watch for a portion of central Pennsylvania, including the following areas, Adams, Bedford, Blair, Cambria, Cumberland, Dauphin, Franklin, Fulton, Huntingdon, Juniata, Lancaster, Lebanon, Mifflin, Perry, Somerset, and York. * From Friday afternoon through Saturday afternoon * Heavy rainfall of two to three inches with local amounts of over four inches is possible, especially in higher terrains. Areas that received the heavy rainfall last weekend are most susceptible to flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... Review flood safety and preparedness information at weather.gov/flood. && $$ CR
4 follow-up statements
316 WGUS61 KCTP 280548 FFACTP Flood Watch National Weather Service State College PA 148 AM EDT Fri Jul 28 2017 PAZ024>028-033>036-056-057-059-063>066-290000- /O.CON.KCTP.FF.A.0009.170728T1800Z-170729T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton- Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster- Including the cities of Johnstown, Altoona, Huntingdon, Mount Union, Lewistown, Mifflintown, Somerset, Bedford, McConnellsburg, Chambersburg, Newport, Harrisburg, Hershey, Lebanon, Carlisle, Gettysburg, York, and Lancaster 148 AM EDT Fri Jul 28 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM THIS AFTERNOON THROUGH SATURDAY AFTERNOON... The Flash Flood Watch continues for * A portion of central Pennsylvania, including the following areas, Adams, Bedford, Blair, Cambria, Cumberland, Dauphin, Franklin, Fulton, Huntingdon, Juniata, Lancaster, Lebanon, Mifflin, Perry, Somerset, and York. * From this afternoon through Saturday afternoon * Heavy rainfall of two to three inches with local amounts of over four inches is possible, especially in higher terrains. Areas that received the heavy rainfall last weekend are most susceptible to flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... Review flood safety and preparedness information at weather.gov/flood. && $$ DeVoir
964 WGUS61 KCTP 281910 FFACTP Flood Watch National Weather Service State College PA 310 PM EDT Fri Jul 28 2017 PAZ024>028-033>036-056-057-059-063>066-291000- /O.CON.KCTP.FF.A.0009.000000T0000Z-170729T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton- Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster- Including the cities of Johnstown, Altoona, Huntingdon, Mount Union, Lewistown, Mifflintown, Somerset, Bedford, McConnellsburg, Chambersburg, Newport, Harrisburg, Hershey, Lebanon, Carlisle, Gettysburg, York, and Lancaster 310 PM EDT Fri Jul 28 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY AFTERNOON... The Flash Flood Watch continues for * A portion of central Pennsylvania, including the following areas, Adams, Bedford, Blair, Cambria, Cumberland, Dauphin, Franklin, Fulton, Huntingdon, Juniata, Lancaster, Lebanon, Mifflin, Perry, Somerset, and York. * Through Saturday afternoon * Heavy rainfall of two to three inches with local amounts of over four inches is possible, especially in higher terrain. Areas that received the heavy rainfall last weekend are most susceptible to flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... Review flood safety and preparedness information at weather.gov/flood. && $$
267 WGUS61 KCTP 290303 FFACTP Flood Watch National Weather Service State College PA 1103 PM EDT Fri Jul 28 2017 .An unusually strong mid-summer upper low will drift southeast across the region overnight and interact with copious moisture to produce locally excessive rainfall amounts and the potential for Flash Flooding. PAZ024>028-033>036-056-057-059-063>066-291800- /O.CON.KCTP.FF.A.0009.000000T0000Z-170729T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton- Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster- Including the cities of Johnstown, Altoona, Huntingdon, Mount Union, Lewistown, Mifflintown, Somerset, Bedford, McConnellsburg, Chambersburg, Newport, Harrisburg, Hershey, Lebanon, Carlisle, Gettysburg, York, and Lancaster 1103 PM EDT Fri Jul 28 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY AFTERNOON... The Flash Flood Watch continues for * A portion of central Pennsylvania, including the following areas, Adams, Bedford, Blair, Cambria, Cumberland, Dauphin, Franklin, Fulton, Huntingdon, Juniata, Lancaster, Lebanon, Mifflin, Perry, Somerset, and York. * Through early Saturday afternoon * Heavy rainfall of two to three inches with locally amounts of over four inches is likely. Areas that received the heavy rainfall last weekend are most susceptible to flooding. * Flash Flooding is especially dangerous at night when it's very difficult to judge the depth of the water, and recognize if the roadway is intact below the water, especially if it runs along a flooding stream. PRECAUTIONARY/PREPAREDNESS ACTIONS... Review flood safety and preparedness information at weather.gov/flood. && $$
904 WGUS61 KCTP 291054 FFACTP Flood Watch National Weather Service State College PA 654 AM EDT Sat Jul 29 2017 PAZ024>028-033>036-056-057-059-063>066-291200- /O.CAN.KCTP.FF.A.0009.000000T0000Z-170729T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton- Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster- Including the cities of Johnstown, Altoona, Huntingdon, Mount Union, Lewistown, Mifflintown, Somerset, Bedford, McConnellsburg, Chambersburg, Newport, Harrisburg, Hershey, Lebanon, Carlisle, Gettysburg, York, and Lancaster 654 AM EDT Sat Jul 29 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of central Pennsylvania has been cancelled. While some light to moderate rain will continue through mid-morning in the Laurel Highlands, the threat for flash flooding has ended, as no heavy rain is expected for the rest of the morning. Only minor flooding is possible. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood watch went out at Jul 27, 10:36 AM EDT, 3 hours 10 minutes earlier.
Area forecast discussion, Jul 27, 10:36 AM EDT, 3 hours 10 minutes before
Area Forecast Discussion National Weather Service State College PA 1036 AM EDT Thu Jul 27 2017 .SYNOPSIS... A cold front over the Upper Great Lakes early today will drift southeast and cross the state tonight and Friday morning. The front will likely stall along the Maryland border for Friday and an unusually strong wave of low pressure for mid summer will form and move east along this boundary, pulling abundant moisture up and over the front from the south. Heavy rain is possible Friday and Friday night, especially across the southern tier of PA. A much cooler airmass will overspread the commonwealth over the weekend and dry and slightly cooler than normal weather will last into mid- week. && .NEAR TERM /THROUGH TONIGHT/... Adjusted grids to bring showers and storms into the ne areas faster the next few hours. Also cut back on POPS across much of the area, and also the sw. This based on observational data and models showing a break between the showers and storms with the cold front to the north, and the convective system over the plains. Earlier discussion below. IR satellite loop at 08Z showing fairly thick cirrus and cirrostratus streaming east across the region early today while a moist serly llvl flow off the wrn atlantic was pushing a layer of stratus across the Susq Valley and as far West as a KHGR to KUNV and KIPT line. As the surface high drifts further off the east coast, a return southerly flow will advect much higher humidity into the area by this afternoon. Model 850 temps support seasonal max temps in the upper 70s to mid 80s from north to south. Model soundings indicate that plenty of mid and high clouds will be around for much of the day today. This combined with mid level temps of 7-9C and slightly warming will likely greatly limit the severe weather potential today just a few late day/evening TSRA. Since yesterday at this time, SPC has downgraded its Slight Risk to a Marginal Risk, and this looks to be on the right track. Diurnal heating of marginally unstable air mass, combined with passage of an upper shortwave during the afternoon hours today should produce isolated to scattered thunderstorm coverage during the afternoon and evening hours. Will continue with the highest POPS across the eastern counties, where CAPE the highest, and also in the vicinity of weak frontal boundary along the NY/PA border. Despite decent 0-6km shear, lack of much instability is limiting the severe weather threat to marginal. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... The most significant weather of the next 7 days appears to fall during this approx 36 hour period as a potent, digging upper trough evolves into a closed contour 500 mb low across the Central Appalachians and forms an anomalously strong (for mid summer) 1000 mb sfc low along the quasi-stnry sfc boundary that will be draped near or just south of the Mason-Dixon Line. A strong heavy rain signal in all operational models and Ensemble Forecast Systems is apparent for much of southern PA and adjacent areas of nrn WVA and VA as very high PWAT air of 45-50 mm and elevated instability is lifted northward over the front likely producing one or two bands of convection that will move nwwd and pivot slowly into a rather sharp and strong mid level deformation zone over southern and central PA. Amazing to see such a strong 850 mb V wind anomaly in the form of a 4-5 sigma northeasterly wind during the middle of summer (outside of a tropical system transforming into an extratropical cyclone). That being said, the GEFS shows a 30-50 probability of 4 inches of rain falling in 48 hours across the Laurels, while some operational models indicate even higher totals near the extent of the Mason-Dixon line. WPC hydro outlook for Fri- Fri night is for a SLGT risk of excessive rainfall across the southern third of PA. Coordinated with regional WFOs concerning the possibility of posting a Flash Flood Watch, but we all agreed to hold off for 1-2 more model cycles to try to pin down a more precise area for the heavy rain, rather than broadbrushing a much larger area 36 hours out. Max temps Friday and Saturday will almost certainly be several Deg or more lower than most MOS guidance given the widespread light to moderate rain and a trajectory of the anomalously strong llvl wind from the New England Coast in contrast to the Mid Atl Coast. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... The trough rounds the base of a long-wave trough after it passes our longitude, and clears things out nicely. This should happen sometime Sat (most likely waiting until the afternoon or early evening in the southeast). Will linger POPs in the S for the day Sat, but go very dry and sunny/clear for the next 2-3 days. Scattered diurnal convection may then start to pop up - esp in NY state Tues/Wed. But, the risk of a shra/tsra in PA is very low until at least Wed as the humidity rises back to more- August like values. Highs Saturday will be only in the l-m 60s across the northern and wrn mtns, and a few spots may stay in the upper 50s. Temps should sneak into the lower 70s across the Susq Valley. && .AVIATION /15Z THURSDAY THROUGH MONDAY/... Been updating TAFs to keep lower CIGS across much of the area for several more hours, given widespread low cloud cover still across the area. Earlier discussion below. The cold front should remain to the north and the warm front to the east. This will reduce the chances for precipitation this afternoon. MVFR cigs across the central and southern TAF sites will persist through the morning before slowly lifting by early afternoon. So have taken mention of showers out of the TAFs though VCSH and then spreading showers remain possible late tonight. More widespread showers and storms Friday afternoon into Saturday. .OUTLOOK... Friday night...Scattered SHRA north with more numerous and heavier SHRA/TSRA across the south. Sat-Sun...More widespread shower activity. Mon...No sig wx. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Lambert NEAR TERM...Lambert/Martin SHORT TERM...Lambert LONG TERM...Lambert AVIATION...Ceru/Martin
Hazardous weather outlook, Jul 27, 4:25 AM EDT, 9 hours 21 minutes before
Hazardous Weather Outlook National Weather Service State College PA 425 AM EDT Thu Jul 27 2017 PAZ004>006-010-011-280830- Warren-McKean-Potter-Elk-Cameron- 425 AM EDT Thu Jul 27 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ012-017>019-037-041-042-045-046-049>053-058-280830- Northern Clinton-Clearfield-Northern Centre-Southern Centre-Tioga- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union- Snyder-Montour-Northumberland-Columbia-Schuylkill- 425 AM EDT Thu Jul 27 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Scattered strong to severe thunderstorms with gusty winds and hail are possible late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ024>028-033>036-056-057-059-063>066-280830- Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton- Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster- 425 AM EDT Thu Jul 27 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Scattered strong to severe thunderstorms with gusty winds and hail are possible late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heavy rain is possible Friday and Friday Night and may lead to flooding. Rainfall amounts over this 24 hour period could be between 2 and 3 inches in some locations across southern Pennsylvania. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. Lambert
Nearby
Flash Flood Watches in Pennsylvania, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.